Skip to main content

On a class of geodesic orbit spaces with abelian isotropy subgroup

Abstract

Riemannian geodesic orbit spaces (G/Hg) are natural generalizations of symmetric spaces, defined by the property that their geodesics are orbits of one-parameter subgroups of G. We study the geodesic orbit spaces of the form (G/Sg), where G is a compact, connected, semisimple Lie group and S is abelian. We give a simple geometric characterization of those spaces, namely that they are naturally reductive. In turn, this yields the classification of the invariant geodesic orbit (and also the naturally reductive) metrics on any space of the form G/S. Our approach involves simplifying the intricate parameter space of geodesic orbit metrics on G/S by reducing their study to certain submanifolds and generalized flag manifolds, and by studying properties of root systems of simple Lie algebras associated to these manifolds.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Agricola, I., Ferreira, A.C., Friedrich, T.: The classification of naturally reductive homogeneous spaces in dimensions \(n\le 6\). Differ. Geom. Appl. 39, 59–92 (2015). https://doi.org/10.1016/j.difgeo.2014.11.005

    Article  MATH  Google Scholar 

  2. 2.

    Alekseevsky D. V.: Flag manifolds. In: Sbornik Radova, 11th Jugoslav. Geom. Seminar Beograd, vol. 6(14), pp. 3–35 (1997)

  3. 3.

    Alekseevsky, D.V., Arvanitoyeorgos, A.: Riemannian flag manifolds with homogeneous geodesics. Trans. Am. Math. Soc. 359, 3769–3789 (2007). https://doi.org/10.1090/s0002-9947-07-04277-8

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Alekseevsky, D.V., Nikonorov, YuG: Compact Riemannian manifolds with homogeneous geodesics. SIGMA Symmetry Integr. Geom. Methods Appl. 5, 093 (2009). https://doi.org/10.3842/sigma.2009.093

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Arvanitoyeorgos, A.: An Introduction to Lie Groups and the Geometry of Homogeneous Spaces. AMS, Providence (1999)

    MATH  Google Scholar 

  6. 6.

    Arvanitoyeorgos, A.: Homogeneous manifolds whose geodesics are orbits: recent results and some open problems. Ir. Math. Soc. Bull. 79, 5–29 (2017)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Arvanitoyeorgos, A., Chrysikos, I.: Invariant Einstein metrics on generalized flag manifolds with two isotropy summands. J. Aust. Math. Soc. 90, 237–251 (2011). https://doi.org/10.1017/s1446788711001303

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Arvanitoyeorgos, A., Chrysikos, I., Sakane, Y.: Homogeneous Einstein metrics on generalised flag manifolds with five isotropy summands. Int. J. Math. 24(10), 1350077 (2013). https://doi.org/10.1142/s0129167x13500778

    Article  MATH  Google Scholar 

  9. 9.

    Berstovskii, V.N., Nikonorov, Y.G.: On \(\delta \)-homogeneous Riemannian manifolds. Differ. Geom. Appl. 26, 514–535 (2008). https://doi.org/10.1016/j.difgeo.2008.04.003

    Article  Google Scholar 

  10. 10.

    Berstovskii, V.N., Nikonorov, Y.G.: Clifford-Wolf homogeneous Riemannian manifolds. J. Differ. Geom. 82, 467–500 (2009). https://doi.org/10.4310/jdg/1251122544

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Bordemann, M., Forger, M., Romer, H.: Homogeneous Kähler manifolds: paving the way towards new supersymmetric sigma models. Commun. Math. Phys. 102, 605–647 (1986). https://doi.org/10.1007/bf01221650

    Article  MATH  Google Scholar 

  12. 12.

    Calvaruso, G., Zaeim, A.: Four-dimensional pseudo-Riemannian g.o. spaces and manifolds. J. Geom. Phys. 130, 63–80 (2018). https://doi.org/10.1016/j.geomphys.2018.03.018

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Chen, H., Chen, Z., Wolf, J.: Geodesic orbit metrics on compact simple Lie groups arising from flag manifolds. C. R. Math. 356, 846–851 (2018). https://doi.org/10.1016/j.crma.2018.06.004

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Chen, Z., Nikonorov, Y.G.: Geodesic orbit Riemannian spaces with two isotropy summands I. Geom. Dedicata 203, 163–178 (2019). https://doi.org/10.1007/s10711-019-00432-6

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    D’Atri, J.E., Ziller, W.: Naturally Reductive Metrics and Einstein Metrics on Compact Lie groups, vol. 18(215). Memoirs of the American Mathematical Society, Providence (1979)

    MATH  Google Scholar 

  16. 16.

    Gordon, C.S.: Naturally reductive homogeneous Riemannian manifolds. Can. J. Math. 37, 467–487 (1985). https://doi.org/10.4153/cjm-1985-028-2

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Gordon, C.S.: Homogeneous Riemannian manifolds whose geodesics are orbits. In: Brezis, H. (ed.) Topics in Geometry. Progress in Nonlinear Differential Equations and Their Applications, vol. 20. Birkhäuser, Boston (1996). https://doi.org/10.1007/978-1-4612-2432-7_4

    Chapter  Google Scholar 

  18. 18.

    Gordon, C., Nikonorov, Y.G.: Geodesic orbit Riemannian structures on \(R^n\). J. Geom. Phys. 134, 235–243 (2018). https://doi.org/10.1016/j.geomphys.2018.08.018

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Hall, B.C.: Lie Groups, Lie Algebras, and Representations, an Elementary Introduction, 2nd edn. Springer, Berlin (2015)

    Book  Google Scholar 

  20. 20.

    Helgason, S.: Differential Geometry, Lie Groups, and Symmetric Spaces. Academic Press, New York (1978)

    MATH  Google Scholar 

  21. 21.

    Humphreys, J.: Introduction to Lie Algebras and Representation Theory. Springer, New York (1972). https://doi.org/10.1007/978-1-4612-6398-2. (third printing, revised (1980))

    Book  MATH  Google Scholar 

  22. 22.

    Kaplan, A.: On the geometry of groups of Heisenberg type. Bull. Lond. Math. Soc. 15, 35–42 (1983). https://doi.org/10.1112/blms/15.1.35

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Kowalski, O., Nikčević, S.Ž.: On geodesic graphs of Riemannian g.o. spaces. Arch. Math. (Basel) 73, 223–234 (1999)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Kowalski, O., Vanhecke, L.: Riemannian manifolds with homogeneous geodesics. Boll. Unione Mat. Ital. B 5(7), 189–246 (1991). https://doi.org/10.1142/9789814439381_0003

    MathSciNet  Article  MATH  Google Scholar 

  25. 25.

    Kostant, B.: On differential geometry and homogeneous spaces II. Proc. Natl. Acad. Sci. USA 42, 354–357 (1956). https://doi.org/10.1007/b94535_6

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Nikonorov, YuG: Geodesic orbit Riemannian metrics on spheres. Vladikavkaz. Mat. Zh. 15(3), 67–76 (2013)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Nikonorov, YuG: On the structure of geodesic orbit Riemannian spaces. Ann. Global Anal. Geom. 52, 289–311 (2017). https://doi.org/10.1007/s10455-017-9558-0

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Nikolayevsky, Y., Nikonorov, Y.G.: On invariant Riemannian metrics on Ledger–Obata spaces. Manuscr. Math. 158, 353–370 (2019). https://doi.org/10.1007/s00229-018-1029-9

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Olmos, C., Reggiani, S., Tamaru, H.: The index of symmetry of compact naturally reductive spaces. Math. Z. 277, 611–628 (2014). https://doi.org/10.1007/s00209-013-1268-0

    MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Selberg, A.: Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces, with applications to Dirichlet series. Indian Math. Soc. 20, 47–87 (1956)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Souris, N.P.: Geodesic orbit metrics in compact homogeneous manifolds with equivalent isotropy submodules. Transform. Groups 23, 1149–1165 (2018). https://doi.org/10.1007/s00031-017-9464-3

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Storm, R.: A new construction of naturally reductive spaces. Transform. Groups 23, 527–553 (2018). https://doi.org/10.1007/s00031-017-9446-5

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Storm, R.: The Classification of 7- and 8-dimensional naturally reductive spaces. Can. J. Math. (2019). https://doi.org/10.4153/s0008414x19000300

    MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Szenthe, J.: Sur la connexion naturelle à torsion nulle. Acta Sci. Math. 38, 383–398 (1976)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Tamaru, H.: Riemannian g.o. spaces fibered over irreducible symmetric spaces. Osaka J. Math. 36, 835–851 (1999)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Tricerri, F., Vanhecke, L.: Naturally reductive homogeneous spaces and generalized Heisenberg groups. Compos. Math. 52(3), 389–408 (1984)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Wang McKenzie, Y.K.: Einstein Metrics from Symmetry and Bundle Constructions: A Sequel.Advanced Lectures in Mathematics, vol. 22, pp. 253–309. Higher Education Press/International Press, Beijing (2012)

    MATH  Google Scholar 

  38. 38.

    Wolf, J.A.: The geometry and structure of isotropy irreducible homogeneous spaces. Acta Math. 120, 59–148 (1968). https://doi.org/10.1007/bf02394607

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Wolf, J.A.: Harmonic Analysis on Commutative Spaces. Mathematical Surveys and Monographs, vol. 142. American Mathematical Society, Providence (2007). https://doi.org/10.1090/surv/142

    Book  Google Scholar 

  40. 40.

    Yan, Z., Deng, S.: Finsler spaces whose geodesics are orbits. Differ. Geom. Appl. 36, 1–23 (2014). https://doi.org/10.1016/j.difgeo.2014.06.006

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Nikolaos Panagiotis Souris.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Souris, N.P. On a class of geodesic orbit spaces with abelian isotropy subgroup. manuscripta math. 166, 101–129 (2021). https://doi.org/10.1007/s00229-020-01236-9

Download citation

Mathematics Subject Classification

  • Primary 53C25
  • Secondary 53C30